Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Hidden symmetries via hidden extensions


Authors: Eric Chesebro and Jason DeBlois
Journal: Proc. Amer. Math. Soc. 145 (2017), 3629-3644
MSC (2010): Primary 57M10; Secondary 22E40, 57M25
DOI: https://doi.org/10.1090/proc/13486
Published electronically: March 23, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper introduces a new approach to finding knots and links with hidden symmetries using ``hidden extensions'', a class of hidden symmetries defined here. We exhibit a family of tangle complements in the ball whose boundaries have symmetries with hidden extensions; then we further extend these to hidden symmetries of some hyperbolic link complements.


References [Enhancements On Off] (What's this?)

  • [1] I. R. Aitchison and J. H. Rubinstein, Combinatorial cubings, cusps, and the dodecahedral knots, Topology '90 (Columbus, OH, 1990) Ohio State Univ. Math. Res. Inst. Publ., vol. 1, de Gruyter, Berlin, 1992, pp. 17-26. MR 1184399
  • [2] Michel Boileau, Steven Boyer, Radu Cebanu, and Genevieve S. Walsh, Knot commensurability and the Berge conjecture, Geom. Topol. 16 (2012), no. 2, 625-664. MR 2928979, https://doi.org/10.2140/gt.2012.16.625
  • [3] Eric Chesebro and Jason DeBlois, Algebraic invariants, mutation, and commensurability of link complements, Pacific J. Math. 267 (2014), no. 2, 341-398. MR 3207588, https://doi.org/10.2140/pjm.2014.267.341
  • [4] David Coulson, Oliver A. Goodman, Craig D. Hodgson, and Walter D. Neumann, Computing arithmetic invariants of 3-manifolds, Experiment. Math. 9 (2000), no. 1, 127-152. MR 1758805
  • [5] Marc Culler, Nathan M. Dunfield, Matthias Goerner, and Jeffrey R. Weeks,
    SnapPy, a computer program for studying the geometry and topology of $ 3$-manifolds.
    Available at http://snappy.computop.org.
  • [6] Nathan Dunfield,
    private communication.
  • [7] Neil R. Hoffman, On knot complements that decompose into regular ideal dodecahedra, Geom. Dedicata 173 (2014), 299-308. MR 3275305, https://doi.org/10.1007/s10711-013-9943-1
  • [8] Melissa L. Macasieb and Thomas W. Mattman, Commensurability classes of $ (-2,3,n)$ pretzel knot complements, Algebr. Geom. Topol. 8 (2008), no. 3, 1833-1853. MR 2448875, https://doi.org/10.2140/agt.2008.8.1833
  • [9] Walter D. Neumann and Alan W. Reid, Arithmetic of hyperbolic manifolds, Topology '90 (Columbus, OH, 1990) Ohio State Univ. Math. Res. Inst. Publ., vol. 1, de Gruyter, Berlin, 1992, pp. 273-310. MR 1184416
  • [10] Alan W. Reid, Arithmeticity of knot complements, J. London Math. Soc. (2) 43 (1991), no. 1, 171-184. MR 1099096, https://doi.org/10.1112/jlms/s2-43.1.171
  • [11] Alan W. Reid and Genevieve S. Walsh, Commensurability classes of 2-bridge knot complements, Algebr. Geom. Topol. 8 (2008), no. 2, 1031-1057. MR 2443107, https://doi.org/10.2140/agt.2008.8.1031
  • [12] W. P. Thurston,
    The geometry and topology of 3-manifolds,
    mimeographed lecture notes, 1979.
  • [13] Robert J. Zimmer, Ergodic theory and semisimple groups, Monographs in Mathematics, vol. 81, Birkhäuser Verlag, Basel, 1984. MR 776417

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 57M10, 22E40, 57M25

Retrieve articles in all journals with MSC (2010): 57M10, 22E40, 57M25


Additional Information

Eric Chesebro
Affiliation: Department of Mathematical Sciences, University of Montana, 32 Campus Drive #0864, Missoula, Montana 59812-0864
Email: Eric.Chesebro@mso.umt.edu

Jason DeBlois
Affiliation: Department of Mathematics, University of Pittsburgh, 301 Thackeray Hall, Pittsburgh, Pennsyvania 15260
Email: jdeblois@pitt.edu

DOI: https://doi.org/10.1090/proc/13486
Received by editor(s): January 10, 2015
Received by editor(s) in revised form: July 27, 2016, and September 20, 2016
Published electronically: March 23, 2017
Communicated by: Kevin Whyte
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society